Colorado, 2025

Damaging Wind in Colorado, July 4, 2025

July 4, 2025 · NWS GLD · 1 event in 1 county or zone

In the late afternoon of the 4th, a line of thunderstorms swept across northeastern Colorado. In the early evening, as these storms moved over northwesterly Yuma county, a 59 MPH wind gust was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late afternoon of the 4th, a line of thunderstorms swept across northeastern Colorado. In the early evening, as these storms moved over northwesterly Yuma county, a 59 MPH wind gust was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 4, 2:09 PM MST, 2 hours 51 minutes earlier. Its key messages:

  • A few severe thunderstorms are possible late this afternoon and evening, mainly in eastern Colorado and adjacent Kansas border counties between 5-10 PM MDT. Locally damaging winds appear to be the primary hazard. People attending outdoor gatherings are urged to keep an eye on the sky, and to consider that.. dangerous cloud-to-ground lightning can strike 10 miles away from a thunderstorm.
  • On and off thunderstorm chances continue through the weekend into next week.
  • Remaining mild throughout with highs around the low 90s.
Area forecast discussion, Jul 4, 2:09 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
309 PM MDT Fri Jul 4 2025

.KEY MESSAGES...

- A few severe thunderstorms are possible late this afternoon
  and evening, mainly in eastern Colorado and adjacent Kansas
  border counties between 5-10 PM MDT. Locally damaging winds
  appear to be the primary hazard. People attending outdoor
  gatherings are urged to keep an eye on the sky, and to
  consider that.. dangerous cloud-to-ground lightning can
  strike 10 miles away from a thunderstorm.

- On and off thunderstorm chances continue through the weekend
  into next week.

- Remaining mild throughout with highs around the low 90s.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 130 PM MDT Fri Jul 4 2025

Overview: Southwest flow aloft will prevail in the lee of the
central Rockies.. on the western periphery of an upper level
ridge that extends northeastward from the Southern Plains to the
Central Mississippi River Valley and Upper Midwest. An upper
level (~300 mb) shortwave, located in northeast Colorado at 15
UTC this morning, will track NE-NNE through western Nebraska
(away from the NWS Goodland county warning area) this afternoon
and Dakotas (tonight). In the lower levels, a weak surface to
850 mb trough was present over eastern Colorado at 15 UTC..
mainly southeast Colorado (e.g. La Junta, Lamar, Springfield).
Further north, where low overcast and intermittent light showers
are influencing the evolution of low-level height/wind fields,
a modest meso-high was present.

An atypically moist airmass characterized by surface dewpoints
~65-70F, 850 mb dewpoints ~17-18C, near moist-adiabatic (5.5 to
6.0 C/km) mid-level (700-500 mb) lapse rates and precipitable
water values ~1.50" to 1.75" will prevail over the region today.
Without an elevated mixed layer, expect little in the way of
convective inhibition (cap) this afternoon. Weak, muddled
forcing and the presence of a fairly uniform/homogeneous airmass
(assisted by pervasive stratus).. lend little confidence with
regard to convective development, coverage and evolution in the
Goodland county warning area today-tonight, as one might surmise
from simulated reflectivity forecasts via current and recent
runs of convection allowing guidance. Weak low-level/mid-level
flow and modest (15-30 knot) effective deep layer shear suggest
that convective organization, if any, would likely be transient
in nature.. and that severe weather potential would likely be
confined to brief/localized wet downbursts. Observational and
environmental trends suggest that convection emanating from /
propagating downstream of the Colorado Front Range (into eastern
CO and adjacent KS border counties) late this afternoon and
evening (~5-10 pm MDT) may pose the greatest risk (relatively
speaking) for damaging winds. People attending outdoor
gatherings for Independence Day are urged to keep an eye on the
sky, and to consider that.. dangerous cloud-to-ground lightning
can strike 10 miles away from a thunderstorm.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
Issued at 130 PM MDT Fri Jul 4 2025

Sat-Sun: Guidance indicates relatively little change in the
'big picture' this weekend, i.e. the Tri-State area will remain
situated on the northern periphery of an upper level ridge
(anchored over the Southern Plains and northern Mexico).. in WSW
flow aloft. Convective development, coverage and evolution in
the Goodland county warning area will likely be influenced
(directly or indirectly) by upstream and/or antecedent
convection on each day. Bottom line.. low confidence in
convective forecast specifics. Guidance does indicate that a
complex upper level low presently offshore the Pacific Northwest
will gradually dig southward along the Pacific Coast late this
weekend, tightening the height gradient (and increasing the
magnitude of WSW flow aloft) over the Desert Southwest,
4-Corners and portions of the central Rockies.. suggesting that
stronger deep layer shear may be present over the region on
Sunday.

Mon-Fri: Long range guidance indicates that ridging aloft will
prevail over the southern CONUS, and that the Tri-State area
will remain situated on the northern periphery of the ridge.. at
or near the southern fringe of the mid-latitude westerlies.
Broadly speaking, expect near to above average temperatures and
a daily potential for late aft-eve convection (mainly in
climatologically favored locations downstream of the Colorado
Front Range).. depending on the orientation of the ridge and
proximity of the mid-latitude westerlies.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 305 PM MDT Fri Jul 4 2025

As of 21 UTC, ceilings associated with pervasive stratus have
lifted to VFR (4000-6000 feet AGL). Showers and thunderstorms
could potentially affect either terminal this afternoon and
early evening, though.. McCook appears relatively more likely
to be affected. Otherwise, VFR conditions will prevail. South
winds at 10-15 knots may become light and variable this evening
and overnight. Winds will shift to the N and increase to 10-15
knots within a few hours after sunrise Saturday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Vincent
LONG TERM...Vincent
AVIATION...Vincent
Hazardous weather outlook, Jul 4, 12:11 PM MST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
111 PM MDT Fri Jul 4 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
111 PM MDT Fri Jul 4 2025 /211 PM CDT Fri Jul 4 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few severe thunderstorms are possible late this afternoon and
evening, mainly in eastern Colorado and adjacent Kansas border
counties between 5 PM and 10 PM MDT. Locally damaging winds appear to
be the primary hazard. Dangerous cloud to ground lightning can be
expected in vicinity of any storms. Locally heavy rainfall and
nuisance flooding are possible, mainly near the Kansas and Nebraska
border area this afternoon and east of Highway 25 tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There is a marginal risk for severe thunderstorms Saturday night
with wind being the main hazard.

There is a marginal risk for severe thunderstorms again Sunday
afternoon and Sunday night. Stronger storms will be capable of
producing large hail, damaging winds and perhaps a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are encouraged!

Vincent

In the hours before

Special weather statement, Jul 4, 1:11 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
211 PM MDT Fri Jul 4 2025

NEZ079-042045-
Dundy NE-
211 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DUNDY COUNTY THROUGH 245
PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Haigler, or 16 miles northwest of Benkelman,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4021 10192 4031 10173 4016 10145 4002 10184
TIME...MOT...LOC 2010Z 330DEG 15KT 4020 10178

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KAK
Special weather statement, Jul 4, 3:44 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
544 PM CDT Fri Jul 4 2025

KSZ003-004-042315-
Norton KS-Decatur KS-
544 PM CDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTON AND
NORTHEASTERN DECATUR COUNTIES THROUGH 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Norcatur, or 13 miles east of Oberlin, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Norcatur around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3963 10026 3985 10045 4000 10016 4000 10014
      3980 9993
TIME...MOT...LOC 2244Z 236DEG 25KT 3980 10027

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KAK
Special weather statement, Jul 4, 3:46 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
446 PM MDT Fri Jul 4 2025

COZ091-092-042315-
Kit Carson County CO-Cheyenne County CO-
446 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 515
PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Arriba, or 13 miles south of Flagler, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10316 3918 10315 3916 10287 3891 10290
      3892 10316
TIME...MOT...LOC 2246Z 277DEG 15KT 3911 10316

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KAK
Special weather statement, Jul 4, 4:01 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
501 PM MDT Fri Jul 4 2025

KSZ041-042330-
Greeley KS-
501 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREELEY COUNTY
THROUGH 530 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Tribune, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3843 10186 3842 10162 3826 10168 3826 10188
TIME...MOT...LOC 2301Z 193DEG 15KT 3829 10179

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KAK
Special weather statement, Jul 4, 4:09 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
509 PM MDT Fri Jul 4 2025

COZ092-042345-
Cheyenne County CO-
509 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kit Carson, or 30 miles west of Cheyenne Wells,
moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3873 10297 3898 10299 3900 10258 3874 10252
TIME...MOT...LOC 2309Z 262DEG 21KT 3883 10292

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 4, 4:09 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
609 PM CDT Fri Jul 4 2025

KSZ029-042345-
Gove KS-
609 PM CDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GOVE COUNTY THROUGH
645 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Quinter, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Gove
County.

This includes Interstate 70 in Kansas between mile markers 99 and
112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3885 10019 3890 10044 3911 10040 3907 10015
TIME...MOT...LOC 2309Z 192DEG 11KT 3895 10031

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KAK

The radar

The Goodland radar (KGLD), 132 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 4, 5:00 PM MST
Where
Yuma County, 12.14 mi ENE of Clarkville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.425, -102.397

An automated weather station recorded a 59 MPH gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272092.